Temozolomide May Partially Improve Aggressive Pituitary Tumors Causing Cushing’s Disease, Case Study Suggests
The chemotherapy temozolomide partially improved a case of an aggressive pituitary tumor that caused symptoms of Cushing’s disease (CD), according to a new study in Poland. However, after tumor mass and cortisol levels were stabilized for a few months, the patient experienced rapid progression, suggesting that new methods for extending the effects of temozolomide are needed.
The study, “Temozolomide therapy for aggressive pituitary Crooke’s cells corticotropinoma causing Cushing’s Disease: A case report with literature review,” appeared in the journal Endokrynologia Polska.
Aggressive pituitary tumors are usually invasive macroadenomas, or benign tumors larger than 10 mm.
A very rare subset of pituitary adenoma — particularly corticotropinoma, or tumors with excessive secretion of corticotropin (ACTH) — exhibit Crooke’s cells. These tumors are highly invasive, have a high recurrence rate, and are often resistant to treatment.
Information is not widely available about the effectiveness of treating aggressive pituitary tumors, particularly those that cause Cushing’s disease. The management of these tumors usually requires neurosurgery, followed by radiotherapy, and pharmacotherapy. However, the chemotherapy medication temozolomide has been increasingly used as a first-line treatment after initial evidence of its effectiveness in treating glioblastoma, the most common form of brain cancer.
In this study, researchers at the Jagiellonian University, in Poland, discussed the case of a 61-year-old man with ACTH-dependent Cushing’s syndrome caused by Crooke’s cell corticotropinoma.
The patient first presented with symptoms of severe hypercorticoidism — the excessive secretion of steroid hormones from the adrenal cortex — in December 2011. He also showed advanced heart failure, severe headaches, and impaired vision, which had started two or three years before diagnosis. Examinations revealed osteoporosis and a fracture in the Th5 vertebra.
His morning ACTH levels were high. The same was observed for mean cortisol levels even after dexamethasone treatment, which was suggestive of a pituitary tumor secreting ACTH. MRIs showed the existence of a tumor mass, later identified as a macroadenoma with high cell polymorphism, the presence of Crooke’s cells, and ACTH secretion.
The patient was referred for transsphenoidal nonradical neurosurgery, performed through the nose and the sphenoid sinus, and bilateral adrenalectomy, or the surgical removal of the adrenal glands, in 2012-2013. However, he developed fast, postoperative recurrence of hypercorticoidism and tumor regrowth. This led to three additional transsphenoidal neurosurgeries and radiotherapy.
The patient’s clinical status worsened as he developed severe cardiac insufficiency. Doctors began temozolomide treatment in April 2015, which did not result in adverse effects throughout treatment.
The initial standard dose (150–200 mg/m2) was given once daily in the morning for five consecutive days, in a 28-day cycle. The patient also received 600 mg of ketoconazole, an antifungal medication. Ondansetron was administered to prevent nausea and vomiting.
Subsequent examinations revealed clinical and biochemical improvements, including a reduction in ACTH and cortisol levels. In addition, the patient also showed reduced cardiac insufficiency, less frequent and less severe headaches, visual field improvements, and better physical fitness and mood.
However, clinical symptoms worsened after the eighth temozolomide cycle. The tumor size also suddenly increased after the ninth cycle, reaching the inner ear. Temozolomide was then discontinued and ACTH levels increased by 28 percent one month later. The patient also demonstrated deteriorated vision, hearing loss, and strong headaches.
Clinicians then decided to start treatment with the Cushing’s disease therapy Signifor (pasireotide), but a worsening of diabetes was observed, and the patient died in February 2016.
“The most probable reason for death was compression of the brainstem, which had been observed in the last MRI of the pituitary,” the researchers wrote, adding that “due to the very short duration of treatment, any conclusions on the treatment with Signifor cannot be drawn.”
Overall, “the results of the presented case suggest that [temozolomide] treatment monotherapy could have only partial response in aggressive corticotroph adenoma causing Cushing’s disease, followed by sudden progression,” the investigators wrote. This contrasts with mostly responsive cases reported in research literature, they noted.
“Therefore, further research on the factors of responsiveness and on novel methods to extend the duration of the effect of [temozolomide] should be carried out,” they wrote.